South Dakota, 2009

Damaging Winds in South Dakota, August 9, 2009

August 9, 2009 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts around 60 mph across central Shannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph across central Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:40 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SUN AUG 9 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE OVER
WESTERN ND...WITH COLD FRONT OVER THE UPPER MIDWEST AND CENTRAL
PLAINS. UPPER LEVEL ANALYSIS HAS LOW AND UPPER TROF LOCATED OVER
WESTERN SD...MOVING EAST-NORTHEAST. LARGE AREA OF SHOWERS AND STORMS
IS MOVING EAST-NORTHEAST INTO NORTH CENTRAL SD. MORE SCATTERED
ACTIVITY IS ROTATING AROUND THE LOW AND MOVING ACROSS SOUTHEASTERN
MT...EASTERN WY...AND FAR WESTERN SD. SKIES ARE MOSTLY CLOUDY ACROSS
A GOOD PART OF THE AREA WITH TEMPS MAINLY IN THE 60S ACROSS
NORTHEAST WY AND FAR WESTERN SD...70S TOWARD SOUTH CENTRAL SD.

MAINLY DRY AND MUCH WARMER WEATHER IS ON THE WAY FOR THE UPCOMING
WEEK AS WEAK RIDGING BUILDS OVER THE REGION. TEMPERATURES WILL BE
ABOVE AVERAGE LEVELS FROM TUESDAY THROUGH AT LEAST FRIDAY. ANY
DECENT CHANCES FOR PCPN ARE NOT EXPECTED UNTIL SOMETIME NEXT WEEKEND.

FOR LATE THIS AFTERNOON AND EARLY EVENING...ANY REMAINING SHOWERS
AND STORMS WILL EITHER DISSIPATE OR SLIDE EAST OF THE AREA DURING
THIS TIME. COULD STILL SEE A STRONG OR MARGINALLY SEVERE STORM OR
TWO...ESPECIALLY ACROSS SOUTHERN AND CENTRAL SD. TROF WILL MOVE EAST
OF THE REGION OVERNIGHT AS SKIES CLEAR OUT. LOWS WILL BE IN THE
50S...SOME 40S IN THE BLACK HILLS.

WARMUP WILL COMMENCE ON MONDAY AS RIDGING BUILDS ACROSS THE NORTHERN
ROCKIES. SKIES WILL BE MOSTLY SUNNY WITH HIGHS GENERALLY IN THE 80S
ACROSS THE PLAINS...WITH SOME 70S IN THE BLACK HILLS. WOULD NOT BE
TOO SURPRISED TO SEE A SHOWER OR STORM DEVELOP ACROSS FAR SOUTHERN
SD IN THE AFTERNOON...WHERE SOME RESIDUAL MOISTURE AND INSTABILITY
WILL REMAIN...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION IN THE
FORECAST AT THIS POINT. AS RIDGE SLIDES A BIT FURTHER EAST ON
TUESDAY...TEMPS WILL WARM INTO THE 90S UNDER SUNNY SKIES ACROSS MUCH
OF THE PLAINS...WITH 80S IN THE BLACK HILLS.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES ABOVE AVERAGE. HEIGHTS
BEGIN TO LOWER TOWARDS THE END OF THE WEEK AS TROF MOVES INTO THE
NORTHWESTERN U.S. SOUTHWEST FLOW OVER THE NORTHERN PLAINS MAY RESULT
IN SOME ISOLATED THUNDERSTORM ACTIVITY. UPPER TROF MOVES ACROSS
NORTHERN PLAINS NEXT WEEKEND WITH A BETTER CHANCE OF THUNDERSTORMS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE IN
COVERAGE ACROSS THE AREA THIS EVENING. LCL MVFR CIGS/VSBY WITH THE
THUNDERSTORMS...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 9, 9:56 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1056 AM MDT SUN AUG 9 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1056 AM MDT (1156 AM CDT) SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH
EARLY THIS EVENING. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM
OR TWO ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. LARGE HAIL
AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. ELSEWHERE...A FEW
STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 9, 11:28 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT SUN AUG 9 2009

SDZ014-032-091930-
HAAKON-ZIEBACH-
INCLUDING THE CITIES OF...CHERRY CREEK...KIRLEY...
OTTUMWA AND SOUTH EAGLE BUTTE
1228 PM MDT SUN AUG 9 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 1227 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES
NORTHWEST OF CHERRY CREEK TO 5 MILES NORTH OF OTTUMWA...AND WERE
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHERRY CREEK...
  KIRLEY...
  SOUTH EAGLE BUTTE...

CARSTENS
Special weather statement, Aug 9, 12:22 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
122 PM MDT SUN AUG 9 2009

SDZ027-029-041-074-092015-
FALL RIVER-HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS-
SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...BUFFALO GAP...
COLD BROOK RESERVOIR AND COTTONWOOD SPRINGS DAM
122 PM MDT SUN AUG 9 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 122 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF DEWEY...OR 11
MILES NORTHWEST OF EDGEMONT...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD SPRINGS DAM...
  DOWNTOWN HOT SPRINGS...COLD BROOK RESERVOIR...MAVERICK JUNCTION AND
  ANGOSTURA RESERVOIR...

CARSTENS
Special weather statement, Aug 9, 1:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN AUG 9 2009

SDZ041-042-092130-
FALL RIVER-SHANNON-
INCLUDING THE CITIES OF...MANDERSON...ROCKYFORD AND SHARPS CORNER
230 PM MDT SUN AUG 9 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 229 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 28 MILES WEST OF ROCKYFORD...OR 23
MILES EAST OF DOWNTOWN HOT SPRINGS...AND WAS MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKYFORD...
  MANDERSON...
  SHARPS CORNER...

CARSTENS

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 9, 2:15 PM MST
Where
Oglala Lakota County, 11 mi N of Porcupine
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.389, -102.330

Corn crops were damaged by the wind.

Thunderstorm Wind, Oglala Lakota

When
August 9, 2:15 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179409, 179410.